Statistical theory of branching morphogenesis

E.B. Hannezo, B.D. Simons, Development Growth and Differentiation 60 (2018) 512–521.

Download
OA 1.31 MB

Journal Article | English
Author
;
Department
Abstract
Branching morphogenesis remains a subject of abiding interest. Although much is known about the gene regulatory programs and signaling pathways that operate at the cellular scale, it has remained unclear how the macroscopic features of branched organs, including their size, network topology and spatial patterning, are encoded. Lately, it has been proposed that, these features can be explained quantitatively in several organs within a single unifying framework. Based on large- scale organ recon - structions and cell lineage tracing, it has been argued that morphogenesis follows from the collective dynamics of sublineage- restricted self- renewing progenitor cells, localized at ductal tips, that act cooperatively to drive a serial process of ductal elon - gation and stochastic tip bifurcation. By correlating differentiation or cell cycle exit with proximity to maturing ducts, this dynamic results in the specification of a com- plex network of defined density and statistical organization. These results suggest that, for several mammalian tissues, branched epithelial structures develop as a self- organized process, reliant upon a strikingly simple, but generic, set of local rules, without recourse to a rigid and deterministic sequence of genetically programmed events. Here, we review the basis of these findings and discuss their implications.
Publishing Year
Date Published
2018-12-09
Journal Title
Development Growth and Differentiation
Volume
60
Issue
9
Page
512-521
ISSN
IST-REx-ID

Cite this

Hannezo EB, Simons BD. Statistical theory of branching morphogenesis. Development Growth and Differentiation. 2018;60(9):512-521. doi:10.1111/dgd.12570
Hannezo, E. B., & Simons, B. D. (2018). Statistical theory of branching morphogenesis. Development Growth and Differentiation, 60(9), 512–521. https://doi.org/10.1111/dgd.12570
Hannezo, Edouard B, and Benjamin D. Simons. “Statistical Theory of Branching Morphogenesis.” Development Growth and Differentiation 60, no. 9 (2018): 512–21. https://doi.org/10.1111/dgd.12570.
E. B. Hannezo and B. D. Simons, “Statistical theory of branching morphogenesis,” Development Growth and Differentiation, vol. 60, no. 9, pp. 512–521, 2018.
Hannezo EB, Simons BD. 2018. Statistical theory of branching morphogenesis. Development Growth and Differentiation. 60(9), 512–521.
Hannezo, Edouard B., and Benjamin D. Simons. “Statistical Theory of Branching Morphogenesis.” Development Growth and Differentiation, vol. 60, no. 9, Wiley, 2018, pp. 512–21, doi:10.1111/dgd.12570.
All files available under the following license(s):
Creative Commons License:
CC-BYCreative Commons Attribution 4.0 International Public License (CC-BY 4.0)
Main File(s)
File Name
Access Level
OA Open Access
Last Uploaded
2019-02-06T10:40:46Z


Export

Marked Publications

Open Data IST Research Explorer

Search this title in

Google Scholar